Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the existence of regions with minimal third degree integration formulas

Author: F. N. Fritsch
Journal: Math. Comp. 24 (1970), 855-861
MSC: Primary 65.55
MathSciNet review: 0277112
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A. H. Stroud has shown that $ n + 1$ is the minimum possible number of nodes in an integration formula of degree three for any region in $ {E_n}$. In this paper, in answer to the question of the attainability of this minimal number, we exhibit for each $ n$ a region that possesses a third degree formula with $ n + 1$ nodes. This is accomplished by first deriving an $ (n + 2)$-point formula of degree three for an arbitrary region that is invariant under the group of affine transformations that leave an $ n$-simplex fixed. The formula is then applied to a one-parameter family of such regions, and a value of the parameter is determined for which the weight at the centroid vanishes.

References [Enhancements On Off] (What's this?)

  • [1] R. J. De Vogelaere, Private communication.
  • [2] F. N. Fritsch, On Minimal Positive and Self-Contained Multi-Dimensional Integration Formulas, Ph.D. Thesis, University of California, Berkeley, Calif., 1969. (Available as UCRL-50600, Lawrence Radiation Laboratory, Livermore, Calif.)
  • [3] P. C. Hammer & A. H. Stroud, "Numerical integration over Simplexes," Math. Tables Aids Comput., v. 10, 1956, pp. 137-139. MR 19, 177. MR 0086390 (19:177f)
  • [4] P. C. Hammer & A. W. Wymore, "Numerical evaluation of multiple integrals. I," Math. Tables Aids Comput., v. 11, 1957, pp. 59-67. MR 19, 323. MR 0087220 (19:323a)
  • [5] I. P. Mysovskikh, "Proof of the minimality of the number of nodes in the cubature formula for a hypersphere," Ž. Vyčisl. Mat. i Mat. Fiz., v. 6, 1966, pp. 621-630 = U.S.S.R. Comput. Math. and Math. Phys., v. 6, no. 4, 1966, pp. 15-27. MR 33 #8104.
  • [6] A. H. Stroud, "Quadrature methods for functions of more than one variable," Ann. New York Acad. Sci., v. 86, 1960, pp. 776-791. MR 22 #10179. MR 0119417 (22:10179)
  • [7] A. H. Stroud, "Numerical integration formulas of degree 3 for product regions and cones," Math. Comp., v. 15, 1961, pp. 143-150. MR 22 #12717. MR 0121990 (22:12717)
  • [8] A. H. Stroud, "A fifth degree integration formula for the $ n$-simplex," SIAM J. Numer. Anal., v. 6, 1969, pp. 90-98. MR 0248981 (40:2231)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.55

Retrieve articles in all journals with MSC: 65.55

Additional Information

Keywords: Approximate integration formulas, numerical integration formulas, minimal integration formulas, approximation of linear functionals, symmetric regions
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society